Alert archive / Michigan / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 24, NWS Gaylord, MI
NWS Gaylord, MI issued this severe thunderstorm warning at Jul 29, 2018, 5:22 PM EDT for Alcona County, Michigan. It was in force for 35 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 29, 2018, 5:22 PM EDT (21:22 UTC)
- Expired
- Jul 29, 2018, 5:57 PM EDT
- In force
- 35 min
- Issued by
- NWS Gaylord, MI
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
County Alcona County, MI
The radar
The NCL Michigan radar (KAPX), 114 km from the middle of the area, began a volume at 21:25 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Alpena, MI (KAPX), launched 12:00Z, 9.4 hours before the alert went out and 90 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 199 J/kg
- Mixed-layer CIN
- -46 J/kg
- Mixed-layer LCL
- 1148 m above ground
- 0-6 km bulk shear
- 12 kt
- 0-1 km storm-relative helicity
- 60 m²/s²
- 0-3 km storm-relative helicity
- 69 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
146
WUUS53 KAPX 292122
SVRAPX
MIC001-292215-
/O.NEW.KAPX.SV.W.0024.180729T2122Z-180729T2215Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Gaylord MI
522 PM EDT SUN JUL 29 2018
The National Weather Service in Gaylord has issued a
* Severe Thunderstorm Warning for...
Southeastern Alcona County in northern Michigan...
* Until 615 PM EDT.
* At 522 PM EDT, a severe thunderstorm was located over Harrisville
State Park, or near Harrisville, moving southeast at 15 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Harrisville and Mikado.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4466 8328 4462 8331 4454 8331 4452 8332
4451 8337 4451 8342 4455 8349 4475 8332
4471 8327
TIME...MOT...LOC 2122Z 316DEG 14KT 4463 8334
HAIL...1.00IN
WIND...60MPH
$$
msb3 follow-up statements
432
WWUS53 KAPX 292135
SVSAPX
Severe Weather Statement
National Weather Service Gaylord MI
535 PM EDT SUN JUL 29 2018
MIC001-292215-
/O.CON.KAPX.SV.W.0024.000000T0000Z-180729T2215Z/
Alcona MI-
535 PM EDT SUN JUL 29 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 615 PM EDT
FOR SOUTHEASTERN ALCONA COUNTY...
At 535 PM EDT, a severe thunderstorm was located over Harrisville
State Park, or near Harrisville, moving southeast at 10 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Harrisville and Mikado.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4453 8344 4471 8332 4469 8327 4466 8328
4462 8331 4454 8331 4452 8332 4451 8337
4451 8341
TIME...MOT...LOC 2135Z 310DEG 7KT 4460 8332
HAIL...1.00IN
WIND...60MPH
$$
msb006
WWUS53 KAPX 292151
SVSAPX
Severe Weather Statement
National Weather Service Gaylord MI
551 PM EDT SUN JUL 29 2018
MIC001-292215-
/O.CON.KAPX.SV.W.0024.000000T0000Z-180729T2215Z/
Alcona MI-
551 PM EDT SUN JUL 29 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 615 PM EDT
FOR SOUTHEASTERN ALCONA COUNTY...
At 551 PM EDT, a severe thunderstorm was located near Mikado, or 7
miles north of Oscoda, moving southeast at 10 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
This severe thunderstorm will remain over mainly rural areas of
southeastern Alcona County.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4452 8341 4462 8333 4462 8331 4454 8331
4452 8332 4451 8337 4451 8341
TIME...MOT...LOC 2151Z 298DEG 10KT 4453 8334
HAIL...1.00IN
WIND...60MPH
$$
msb823
WWUS53 KAPX 292157
SVSAPX
Severe Weather Statement
National Weather Service Gaylord MI
557 PM EDT SUN JUL 29 2018
MIC001-292207-
/O.CAN.KAPX.SV.W.0024.000000T0000Z-180729T2215Z/
Alcona MI-
557 PM EDT SUN JUL 29 2018
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN ALCONA COUNTY IS
CANCELLED...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning has been cancelled.
LAT...LON 4452 8341 4462 8333 4462 8331 4454 8331
4452 8332 4451 8337 4451 8341
TIME...MOT...LOC 2155Z 316DEG 14KT 4451 8332
$$
msbWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Gaylord, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 29, 4:08 PM EDT, 1 hour 14 minutes earlier.
Area forecast discussion, Jul 29, 4:08 PM EDT, 1 hour 14 minutes before
Area Forecast Discussion National Weather Service Gaylord MI 408 PM EDT Sun Jul 29 2018 .NEAR TERM...(Through Tonight) Issued at 347 PM EDT Sun Jul 29 2018 ...Thunderstorms into the Evening... Broad troughing remains across eastern Canada and down into the Great Lakes with a core of -14C to -16C H5 temperatures sitting across northern Michigan. SPC mesoanalysis reveals over 500 J/KG MLCAPE and no CINH across eastern upper Michigan and a narrow corridor from Manistee county up through Presque Isle county, pretty much where agitated CU field and numerous small showers/storms have developed over the last few hours. As anticipated, weak winds aloft and a limited shear profile has lead to short-lived "pulse" storms, with some hail up to nickel size reported. DCAPE values in excess of 600 J/KG is supporting some gustiness. A few updrafts have tried to push into brief severe territory (mainly hail). But thus far, just the typical summertime pop-and-drop storms. Tonight: Ongoing showers and storms will obviously continue into the early evening hours with further development eastward toward Lake Huron. With loss of heating, convection will run it's course through mid evening or so, giving way to quiet weather for the overnight hours. Severe weather threat: As mentioned, weak winds and limited shear into the evening, not supportive of longer lived organized updrafts. DCAPE values running 600 to 900 J/KG and sub 10K foot freezing levels will continue to support a gusty wind and marginal severe hail threat. && .SHORT TERM...(Monday through Wednesday) Issued at 347 PM EDT Sun Jul 29 2018 ...Typical Northern Michigan Summer Weather... High impact weather potential: Minimal. Perhaps some locally heavy thunderstorms across portions of northern Michigan again Monday. Pattern synopsis/forecast: Broad long-wave troughing expected to remain across the Great Lakes through mid-week, with sharper shortwave trough slowly working through it across the northern Ohio Valley and southern Lakes. While the latter looks to focus the most inclement weather off to our south, cool air aloft tied to broader troughing will bring some additional shower and thunderstorm concerns, especially Monday. Primary forecast concerns/challenges: Addressing mostly low end shower and thunderstorm chances through the period, with the greatest focus on Monday. Details: Another day of diurnally-driven showers and thunderstorms expected Monday as cool air aloft and low level moisture both linger. Early morning sunshine will once again give way to a developing cu field through the morning hours, with these cu developing enough organization and vertical depth to develop at least a few showers during the afternoon. Target area for showers looks to change a bit from the last few days, with diffuse pressure fields supporting a bit more robust east flow off Lake Huron, likely focusing "best" shower coverage across the interior highlands and parts of northwest lower Michigan. Mean layer cape profiles of several hundred joules/kg definitely supports some thunder potential, with the strongest storms capable of producing some hail and locally gusty winds (very similar to what has occurred this afternoon). Focus thereafter is more on that southern Great Lakes wave as it slowly rotates northeast. Dprog/dt's of all guidance continues a slow southern displacement to better dynamics, with much of the deeper moisture and forcing occurring off to our south. Suppose some deformation and deeper moisture may clip areas down near Saginaw Bay by later Tuesday into Tuesday night. Otherwise, current trends support much of the area and most of the time remaining dry Monday night right through Wednesday. && .LONG TERM...(Wednesday night through Sunday) Issued at 347 PM EDT Sun Jul 29 2018 Guidance in reasonable agreement of next organized wave cutting across the area later Wednesday night into Thursday, bringing at least the threat for a bit more organized and widespread shower activity along with it. Still cannot rule out a few more showers at times through the rest of the period as waves pass overhead and moisture lingers. Would like to stress again that per the usual with summertime activity and all the attendant uncertainty, the forecast will look much wetter than what will actually occur, with extended periods of low pop shower mention. Very likely that most areas experience little rain at all after Thursday. Temperatures will gradually warm, with highs this weekend likely reaching well into the 80s. && .AVIATION...(For the 18Z TAFS through 18Z Monday afternoon) Issued at 228 PM EDT Sun Jul 29 2018 Daytime heating and cool air aloft has lead to the development of scattered showers and thunderstorms across the region this afternoon. APN will be impacted the most, with showers and storms moving through or near that terminal site over the next few hours. Otherwise, VFR weather will dominate today and tonight. Additional showers and storms are possible on Monday. && .MARINE... Issued at 347 PM EDT Sun Jul 29 2018 Relative high pressure will continue to bring light winds and lake breezes leading to no issues with winds and waves right through the middle portion of this week, if not longer. Still looking at a few showers and thunderstorms to end this afternoon and again Monday to drift into portions of the Lake Huron nearshores, as well as northern Lake Michigan. While no severe storms are expected, any of the stronger storms will be capable of producing variable gusty winds and some small hail. && .APX WATCHES/WARNINGS/ADVISORIES... MI...NONE. LH...NONE. LM...NONE. LS...NONE. && NEAR TERM...BA SHORT TERM...MB LONG TERM...MB AVIATION...BA MARINE...MB
Hazardous weather outlook, Jul 29, 3:42 PM EDT, 1 hour 40 minutes before
Hazardous Weather Outlook National Weather Service Gaylord MI 342 PM EDT Sun Jul 29 2018 LHZ345>349-LMZ323-341-342-344>346-LSZ321-322-MIZ008-015>036-041- 042-301200- Straits of Mackinac within 5 nm of Mackinac Bridge including Mackinac Island-St Ignace to False Detour Channel- 5NM East of Mackinac Bridge to Presque Isle Light MI including Bois Blanc Island- Presque Isle Light to Sturgeon Pt MI Including Thunder Bay National Marine Sanctuary-Sturgeon Pt to Alabaster MI- Grand Traverse Bay south of a line Grand Traverse Light to Norwood MI-Seul Choix Point to 5NM West of Mackinac Bridge- Norwood MI to 5NM West of Mackinac Bridge including Little Traverse Bay-Sleeping Bear Point to Grand Traverse Light MI- Point Betsie to Sleeping Bear Point MI- Manistee to Point Betsie MI- Whitefish Bay (U.S. Portion)/Whitefish Point to Point Iroquois MI- St. Marys River Point Iroquois to E. Potagannissing Bay-Chippewa- Mackinac-Emmet-Cheboygan-Presque Isle-Charlevoix-Leelanau-Antrim- Otsego-Montmorency-Alpena-Benzie-Grand Traverse-Kalkaska-Crawford- Oscoda-Alcona-Manistee-Wexford-Missaukee-Roscommon-Ogemaw-Iosco- Gladwin-Arenac- 342 PM EDT Sun Jul 29 2018 This hazardous weather outlook is for northern Lower Michigan... eastern Upper Michigan...and adjacent nearshore waters of Lake Michigan...Lake Huron and Lake Superior. .DAY ONE...Rest of this afternoon and tonight. A few thunderstorms will occur across portions of eastern upper and northern lower Michigan 9 pm. Strongest storms could produce hail up to one inch in diameter and gusty winds. .DAYS TWO THROUGH SEVEN...Monday through Saturday. There is another chance for thunderstorms in portions of both eastern upper and northern lower Michigan Monday afternoon. No severe storms are expected. Additional thunderstorm chances for Thursday, especially across northern lower Michigan. .SPOTTER INFORMATION STATEMENT... Spotters are encouraged to report any significant weather and rainfall amounts to the National Weather Service. Reports may be made one of three ways: Online: weather.gov/gaylord Facebook: facebook.com/nwsgaylord Twitter: twitter.com/nwsgaylord && For more information visit http://weather.gov/gaylord.
In the hours before
Special weather statement, Jul 29, 3:53 PM EDT, 1 hour 29 minutes before
Special Weather Statement National Weather Service Gaylord MI 353 PM EDT SUN JUL 29 2018 MIZ032-033-292030- Missaukee-Wexford- 353 PM EDT SUN JUL 29 2018 ...A STRONG THUNDERSTORM WILL AFFECT EASTERN WEXFORD AND WESTERN MISSAUKEE COUNTIES... At 353 PM EDT, a strong thunderstorm was located near Manton, moving east at 15 mph. Winds in excess of 40 mph and dime size hail are possible with this storm. Locations impacted include... Cadillac, Lake City, Manton, Mcbain, Lucas and Jennings. Persons in campgrounds should consider seeking sturdy shelter until this storm passes. LAT...LON 4427 8553 4444 8548 4440 8511 4417 8522 TIME...MOT...LOC 1953Z 286DEG 13KT 4433 8542 JZ
Special weather statement, Jul 29, 3:59 PM EDT, 1 hour 23 minutes before
Special Weather Statement
National Weather Service Gaylord MI
359 PM EDT SUN JUL 29 2018
MIZ022-023-292030-
Otsego-Montmorency-
359 PM EDT SUN JUL 29 2018
...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN OTSEGO AND
SOUTHWESTERN MONTMORENCY COUNTIES...
At 357 PM EDT, a strong thunderstorm was located between
Johannesburg and Lewiston, moving east at 15 mph.
Winds in excess of 40 mph and dime size hail are possible with this
storm.
Locations impacted include...
Lewiston, Hetherton, Chester Township and Johannesburg.
If you are on or near a lake, get out of the water and move indoors
or inside a vehicle. Remember, lightning can strike out to 10 miles
from the parent thunderstorm. If you can hear thunder, you are close
enough to be struck by lightning.
LAT...LON 4486 8421 4485 8440 4486 8455 4503 8447
4499 8415
TIME...MOT...LOC 1957Z 286DEG 13KT 4493 8442
JZSpecial weather statement, Jul 29, 4:06 PM EDT, 1 hour 16 minutes before
Special Weather Statement National Weather Service Gaylord MI 406 PM EDT SUN JUL 29 2018 MIZ008-015-292030- Chippewa-Mackinac- 406 PM EDT SUN JUL 29 2018 ...A STRONG THUNDERSTORM WILL AFFECT WEST CENTRAL CHIPPEWA AND NORTH CENTRAL MACKINAC COUNTIES... At 406 PM EDT, a strong thunderstorm was located over Trout Lake, or 25 miles northwest of St. Ignace, moving east at 15 mph. Winds in excess of 40 mph and dime size hail are possible with this storm. Locations impacted include... Trout Lake, Fibre and East Lake. To report severe weather, contact your nearest law enforcement agency. They can relay your report to the National Weather Service office in Gaylord. LAT...LON 4614 8514 4625 8508 4620 8478 4606 8487 TIME...MOT...LOC 2006Z 286DEG 13KT 4617 8502 JZ
Special weather statement, Jul 29, 4:16 PM EDT, 1 hour 6 minutes before
Special Weather Statement National Weather Service Gaylord MI 416 PM EDT SUN JUL 29 2018 MIZ029-035-292030- Ogemaw-Oscoda- 416 PM EDT SUN JUL 29 2018 ...A STRONG THUNDERSTORM WILL AFFECT NORTHERN OGEMAW AND SOUTHERN OSCODA COUNTIES... At 416 PM EDT, a strong thunderstorm was located over Mack Lake, or 7 miles south of Mio, moving east at 10 mph. Winds in excess of 40 mph and dime size hail are possible with this storm. Locations impacted include... Rose Township and Mack Lake. Persons in campgrounds should consider seeking sturdy shelter until this storm passes. LAT...LON 4450 8420 4464 8413 4461 8393 4444 8402 TIME...MOT...LOC 2016Z 282DEG 8KT 4455 8408 JZ
Local storm report, Jul 29, 4:50 PM EDT, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GAYLORD MI
450 PM EDT SUN JUL 29 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0402 PM HAIL 4 SSE JOHANNESBURG 44.93N 84.42W
07/29/2018 M0.25 INCH OTSEGO MI PUBLIC
HEAVY RAIN AND PEA SIZED HAIL SOUTHEAST
CORNER OF OTSEGO COUNTY.
&&
SWRSpecial weather statement, Jul 29, 5:01 PM EDT, 21 minutes before
Special Weather Statement
National Weather Service Gaylord MI
501 PM EDT SUN JUL 29 2018
MIZ030-292130-
Alcona-
501 PM EDT SUN JUL 29 2018
...A STRONG THUNDERSTORM WILL AFFECT EAST CENTRAL ALCONA COUNTY...
At 500 PM EDT, a strong thunderstorm was located near Lincoln, or
near Harrisville, moving east at 15 mph.
Winds in excess of 30 mph and half inch hail are possible with this
storm.
Locations impacted include...
Harrisville and Lincoln.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
LAT...LON 4462 8331 4460 8331 4462 8343 4476 8341
4478 8330 4473 8330 4471 8327
TIME...MOT...LOC 2100Z 269DEG 11KT 4469 8335
msbThe office that day
Everything else NWS Gaylord, MI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 29, 1:16 PM EDT | Special Weather Statement | APX | Cheboygan | 29 min |
| Jul 29, 1:17 PM EDT | Special Weather Statement | APX | Chippewa | 28 min |
| Jul 29, 1:56 PM EDT | Special Weather Statement | APX | Chippewa | 94 min |
| Jul 29, 2:08 PM EDT | Special Weather Statement | APX | Presque Isle | 82 min |
| Jul 29, 2:11 PM EDT | Special Marine Warning | APX | 72 min | |
| Jul 29, 3:35 PM EDT | Special Weather Statement | APX | Chippewa | 25 min |
| Jul 29, 3:53 PM EDT | Special Weather Statement | APX | Missaukee | 37 min |
| Jul 29, 3:59 PM EDT | Special Weather Statement | APX | Montmorency | 31 min |
| Jul 29, 4:06 PM EDT | Special Weather Statement | APX | Mackinac | 24 min |
| Jul 29, 4:16 PM EDT | Special Weather Statement | APX | Oscoda | 14 min |
| Jul 29, 5:01 PM EDT | Special Weather Statement | APX | Alcona | 29 min |
| Jul 29, 5:24 PM EDT | Special Marine Warning | APX | 44 min |
Nearby
Severe Thunderstorm Warnings in Michigan, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.